Wyoming, 2012

Winter Storm and High Wind in Wyoming, December 16 to 17, 2012

December 16 to 17, 2012 · NWS RIW · 10 events in 10 counties and zones

A couple of storm systems moved through western Wyoming accompanied by heavy snow and gusty wind. Snowfall of one to around two feet was common.

Where it happened

Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

A couple of storm systems moved through western Wyoming accompanied by heavy snow and gusty wind. Snowfall of one to around two feet was common. The heaviest snow was estimated to have fallen in the Salt and Wyoming mountain ranges. Up to 18 inches of snow fall across the higher elevations of the Tetons including the Jackson Hole Mountain Resort. Totals topped one foot in portions of Yellowstone National Park and the Wind River Range. Snowfall amounts in the Star Valley and Jackson Hole were generally 6 to 10 inches with a 15 inch total observed at Alpine. Strong winds also occurred across the peaks with gusts as high as 78 mph. In addition, east of the Continental Divide some areas saw very strong winds with gusts to 72 mph in the Green Mountains and 59 mph at the Casper Airport.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Dec 16, 3:25 AM MST, 1 hour 35 minutes earlier.

Area forecast discussion, Dec 16, 3:25 AM MST, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
325 AM MST SUN DEC 16 2012

.SHORT TERM...SUNDAY THROUGH TUESDAY NIGHT

PRESENTLY IT LOOKS LIKE THE ACTIVE WEATHER PATTERN WILL CONTINUE
ROUGHLY THROUGH MONDAY NIGHT AS A SERIES OF WEATHER SYSTEMS MOVE
ACROSS WYOMING. AS FOR TODAY...FOR THOSE AREAS WEST OF THE DIVIDE
YOU WILL SEE OF MAINLY LIGHT TO MODERATE SNOW AS ANOTHER SHORTWAVE
FORGES IN FROM IDAHO. MANY PLACES IN THE WEST WILL HAVE A FEW INCHES
OF SNOW WITH THE STEADIEST SNOW FALLING THIS MORNING. SOME AREAS MAY
REACH ADVISORY CRITERIA AND WITH THE MORE SUBSTANTIAL STORM EXPECTED
TONIGHT AND MONDAY WILL NOT ISSUE ANYTHING FOR TODAY. ALSO...THERE
HAS BEEN SOME PATCHY FOG ACROSS THE BIG HORN BASIN. FOG HAS
ESPECIALLY BEEN FOUND WHERE LIGHT SNOW FELL THIS MORNING SO WE HAVE
KEPT THE FOG FOR THIS EARLY THIS MORNING. EAST OF THE DIVIDE TODAY
IT WILL BE A MAINLY DRY DAY WITH TEMPERATURES NEAR NORMAL. HOWEVER
DUE TO AN INCREASING PRESSURE GRADIENT WITH THE SYSTEM FROM THE WEST
SOUTHWEST TO WEST WINDS WILL INCREASE ACROSS THE WIND CORRIDOR.

IN THE WEST SNOW WILL BECOME STEADY AND HEAVIER LATER TONIGHT AS A
NEARING COLD FRONT...SHORTWAVE TROUGH AND A RATHER STRONG JET STREAK
SLAM INTO WYOMING. A COMBINATION A FAVORABLE JET DYNAMICS AND WARM
ADVECTION WILL COMBINE TO PRODUCE PERIODS OF HEAVY SNOW FROM SUNDAY
NIGHT INTO MONDAY. IN ADDITION...GUSTY WINDS WILL CAUSE BLOWING AND
DRIFTING OF THE SNOW. AS A RESULT...THE WINTER STORM WATCHES FROM
YELLOWSTONE PARK SOUTHWARD THROUGH THE SALT RANGE AND WIND RIVERS
HAVE BEEN CONTINUED. AS THE SYSTEM MOVES FURTHER EAST...SOME AREAS
OF SNOW WILL SPREAD EAST AND ADVISORIES MAY BE NEEDED FOR PORTIONS
OF SWEETWATER COUNTY AS WELL AS THE LOWER GREEN RIVER BASIN. WE WILL
KEEP A CLOSE EYE ON THIS.

EAST OF THE DIVIDE...THE ISSUE WILL BE WIND TONIGHT AND INTO MONDAY.
LATEST MODELS CONTINUE TO SHOW VERY STRONG 700 MILLIBAR WINDS IN
EXCESS OF 50 TO 55 KNOTS ACROSS PORTIONS OF CENTRAL WYOMING. GOOD
MIXING CONDITIONS ARE LIKELY MONDAY WITH THE FRONT WITH STRONG WIND
EXPECTED. THERE IS ALSO THE POSSIBILITY OF MOUNTAIN WAVE DEVELOPMENT
NEAR THE LANDER FOOTHILLS AND WIND RIVER RANGE AS WELL AS WEST OF
THERMOPOLIS SO WE WILL GO AHEAD AND EXPAND THE HIGH WIND WATCH
ACROSS THE THESE AREAS. WITH STRONG DOWNSLOPING WE FELT LITTLE SNOW
REACHES THE AREA EXCEPT FOR THE BIG HORN MOUNTAINS WHERE UPSLOPE MAY
YIELD A BIT MORE PRECIPITATION AND PORTIONS OF THE BIG HORN BASIN.

AS FOR SNOW CHANCES ON TUESDAY AND TUESDAY NIGHT...MODELS HAVE
TRENDED FURTHER SOUTH WITH THE BEST ENERGY SO WE TRIMMED BACK POPS
ACROSS THE PORTIONS OF CENTRAL WYOMING AND EVEN CUT BACK SNOW
AMOUNTS ACROSS SOUTHERN WYOMING. STILL SOME UNCERTAINTY WITH THIS
SOLUTION THOUGH SO WE ONLY BLENDED THE MODELS WITH CONTINUITY
INSTEAD OF GOING ALL THE WAY. EXPECT COLDER TEMPERATURES TUESDAY AND
TUESDAY NIGHT AS WELL AS COLD AIR MOVES IN BEHIND THE COLD FRONT.

.LONG TERM...WEDNESDAY THROUGH SUNDAY

STORM SYSTEM LIFTS OUT OF THE CENTRAL ROCKIES INTO THE PLAINS ON
WEDNESDAY WITH THE BRUNT OF SNOWFALL WITH THIS SYSTEM REMAINING
SOUTH OF THE AREA.  COLDER AND DRIER AIRMASS PREVAILS ACROSS THE
AREA WEDNESDAY/WEDNESDAY NIGHT.  A RIDGE OF HIGH PRESSURE WILL BRING
A PERIOD OF MAINLY DRY WEATHER THROUGH SATURDAY WITH A
WARMING TREND THURSDAY AND FRIDAY.

MEDIUM RANGE MODELS HAVE CONTINUED SOUTHERN TRACK WITH UPPER TROUGH
PASSAGE ON WEDNESDAY...SHIFTING MAIN BAND OF PRECIPITATION ACROSS
COLORADO INTO SOUTHEAST WYOMING.  TO THE NORTH...WEST AND CENTRAL
WYOMING ON COLD SIDE OF THIS SYSTEM...H5 -38C COLD POOL OVER AREA
WEDNESDAY.  LOW LEVEL NORTHERLY FLOW ON BACKSIDE OF EXITING LOW
WEDNESDAY MORNING WILL FAVOR SOME LIGHT UPSLOPE SNOW IN THE
CASPER/CASPER MOUNTAIN AREA WITH DRIER WEST NORTHWEST FLOW
PREVAILING IN THE AFTERNOON.

FORECAST REFLECTS 00Z ECMWF THURSDAY THROUGH SATURDAY WITH UPPER
RIDGE BUILDING INTO AREA WEDNESDAY NIGHT.  HIGH AMPLITUDE PATTERN
TAKES SHAPE AFTERWARDS WITH UPPER LOW DIGGING OFF THE WEST COAST
THURSDAY AND FRIDAY...EJECTING A SHORTWAVE NE INTO THE NORTHERN
ROCKIES THURSDAY/THURSDAY NIGHT AS UPPER RIDGE AXIS PROGRESSES INTO
HIGH PLAINS.  UPPER RIDGE REBUILDS OVER ROCKIES BEHIND THIS
SHORTWAVE FRIDAY AND SATURDAY.  SHORTWAVE PASSAGE WILL RESULT IN LEE
SIDE TROUGH AND BETTER MIXING THURSDAY/THURSDAY NIGHT...SO HAVE
REMOVED MENTION OF FOG IN SW AND CENTRAL BASINS.  FORECAST KEEPS
CHANCES OF SNOW IN NW MOUNTAINS THROUGH FRIDAY WITH SHORTWAVE
PASSAGE AND SW FLOW...WITH PACIFIC MOISTURE SHUTOFF BY SATURDAY AS
RIDGE REBUILDS OVER AREA.   ECMWF BRINGS EASTERN PACIFIC TROUGH
INLAND ON SUNDAY AND FORECAST RETURNS LOW CHANCES OF SNOW POPS
ACROSS THE FAR WEST.

&&

.AVIATION.../12Z ISSUANCE/

SHORTWAVE AND ASSOCIATED TROUGH WILL SWEEP THROUGH WESTERN WYOMING
LATER THIS MORNING. BETTER MOISTURE SURGE AND DYNAMICS WILL BRING A
QUICK SHOT OF LIGHT SNOW TO KJAC AND THE STAR VALLEY WITH IFR
CONDITIONS POSSIBLE FROM 15Z-20Z/SUN. MOUNTAIN TOP OBSCURATIONS WILL
BE WIDESPREAD THROUGH AT LEAST MID-AFTERNOON TODAY ALONG AND WEST OF
THE CONTINENTAL DIVIDE. NOT VERY FAVORABLE FOR PROLONGED PERIOD OF
LIGHT SNOW AT KBPI AND KPNA...SO HAVE ONLY INDICATED A BRIEF PERIOD
OF MVFR WITH THE TROUGH PASSAGE AROUND 18Z/SUN. TROUGH PASSAGE
SHOULD ALLOW FOR WESTERN TERMINALS TO CLIMB TO LOW END VFR BEFORE
00Z/MON. KBPI...KPNA...AND KRKS WILL SEE GUSTY WEST TO NORTHWEST
WIND BEHIND THE TROUGH THROUGH THE AFTERNOON. GUSTS OF 25-30KTS WILL
BE COMMON. TROUGH PASSAGE WILL ALSO ALLOW FOR GUSTY WEST-NORTHWEST
WIND DURING THE LATE AFTERNOON AT KRIW AND TO A LESSER EXTENT KLND.
SOUTHWEST SURFACE WIND WILL INCREASE LATER THIS MORNING AT KCPR AND
PEAK BY MID-AFTERNOON WITH GUSTS 25-35KTS. WIND SPEEDS WILL DROP OFF
QUICKLY AS THE ATMOSPHERE DECOUPLES AROUND SUNSET. ALL TERMINALS
EAST OF THE CONTINENTAL DIVIDE WILL BE VFR THROUGH THE FORECAST
PERIOD. LIGHT SNOW WILL BEGIN AGAIN LATE THIS EVENING IN FAR WEST
WYOMING BEFORE INCREASING BETWEEN 08Z-12Z/MONDAY. A STORM SYSTEM ON
MONDAY HAS THE POTENTIAL TO GENERATE A MUCH MORE PROLONGED PERIOD OF
SNOWFALL WEST OF THE DIVIDE ON MONDAY...ALONG WITH GUSTY DOWNSLOPE
WINDS EAST OF THE DIVIDE.
&&

.FIRE WEATHER...

WINDS WILL BE ON THE INCREASE EAST OF THE DIVIDE TODAY INTO MONDAY
WITH SNOW DEVELOPING IN THE SOUTH MONDAY. THE WEST WILL SEE PERIODS
OF SNOW WITH A MAJOR STORM HITTING LATE SUNDAY NIGHT INTO MONDAY
EVENING WITH SIGNIFICANT SNOW AND WIND.
&&

.RIW WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WATCH FROM LATE TONIGHT THROUGH MONDAY EVENING WYZ019.

HIGH WIND WATCH FROM LATE TONIGHT THROUGH MONDAY AFTERNOON
WYZ005-018.

WINTER STORM WATCH FROM THIS EVENING THROUGH MONDAY EVENING
WYZ012>014-023-025.

WINTER STORM WATCH FROM LATE TONIGHT THROUGH LATE MONDAY NIGHT
WYZ027.

HIGH WIND WATCH FROM THIS EVENING THROUGH MONDAY MORNING WYZ003.

WINTER STORM WATCH FROM THIS EVENING THROUGH MONDAY AFTERNOON
WYZ001.

WINTER STORM WATCH FROM THIS EVENING THROUGH LATE MONDAY NIGHT
WYZ024.

HIGH WIND WATCH FROM LATE TONIGHT THROUGH MONDAY EVENING WYZ020.

&&

SHORT TERM...HATTINGS
LONG TERM...AEM
AVIATION...CNJ
FIRE WEATHER...HATTINGS
Hazardous weather outlook, Dec 16, 5:00 AM MST, 0 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
500 AM MST SUN DEC 16 2012

WYZ001>020-022>030-171200-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
500 AM MST SUN DEC 16 2012

...WINTER STORM AND HIGH WIND WATCHES ARE IN EFFECT FOR PORTIONS OF
WESTERN AND CENTRAL WYOMING LATE SUNDAY NIGHT THROUGH MONDAY NIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

TODAY AND TONIGHT...SNOW...AREAS OF BLOWING SNOW...SLICK ROADS AND
LIMITED VISIBILITY WILL BE LIKELY IN THE WESTERN MOUNTAINS AND FAR
WEST VALLEYS. THE COMBINATION OF WIND AND SNOW COULD CAUSE PERIODS OF
DIFFICULT TRAVEL...ESPECIALLY ALONG INTERSTATE 80. PLEASE SEE WINTER
WEATHER PRODUCTS FOR DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

MONDAY AND MONDAY NIGHT...STRONG WINDS WILL BE POSSIBLE ALONG THE
EAST SLOPES OF THE WIND RIVER AND ABSAROKA RANGES AND ADJACENT
FOOTHILLS AS WELL AS FROM ROCK SPRINGS TO CASPER. SNOW AND AREAS OF
BLOWING AND DRIFTING SNOW ARE POSSIBLE IN THE WESTERN MOUNTAINS AND
ACROSS THE SOUTH. PLEASE SEE WINTER WEATHER AND HIGH WIND PRODUCTS
FOR DETAILS.

TUESDAY AND WEDNESDAY...SNOW MAY INCREASE ACROSS SOUTHERN WYOMING
ON TUESDAY WITH THE HEAVIEST SNOW ALONG AND SOUTH OF INTERSTATE 80.
EXPECT COLD MORNING LOW TEMPERATURES IN THE WAKE OF THIS WEATHER
SYSTEM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

TEAM RIVERTON

In the hours before

Special weather statement, Dec 16, 2:20 AM MST, 2 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
220 AM MST SUN DEC 16 2012

WYZ004>006-161600-
NORTH BIG HORN BASIN-SOUTHEAST BIG HORN BASIN-
SOUTHWEST BIG HORN BASIN-
220 AM MST SUN DEC 16 2012

AREAS OF FOG WITH VISIBILITY OF ONE-HALF MILE OR LESS WILL BE
ENCOUNTERED ACROSS THE BIG HORN BASIN THROUGH 9 AM.  THE FOG WILL
BE MOST WIDESPREAD ALONG THE BIG HORN RIVER AND ALONG HIGHWAY 789
BETWEEN THERMOPOLIS AND COWLEY.  BLACK ICE ON ROAD SURFACES IS LIKELY
TO ACCOMPANY THE FOG...ESPECIALLY OVER BRIDGES.  SLOW DOWN FOR THESE
CONDITIONS AND ALLOW FOR EXTRA BRAKING DISTANCE THIS MORNING.

AEM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 winter storm, 2 high wind. Local standard time, as filed.

Winter Storm, Star Valley

When
December 16, 5:00 AM MST to December 17, 2:00 PM MST
Where
Star Valley forecast zone
Reported by
Trained Spotter
Coordinates
42.264, -110.656 (the zone’s center; the record gives no point)

Heavy snow fell across the Star Valley. The maximum amount was at Alpine where 15 inches was recorded.

Winter Storm, Salt River & Wyoming Ranges

When
December 16, 6:00 AM MST to December 17, 4:00 PM MST
Where
Salt River & Wyoming Ranges forecast zone
Reported by
SNOTEL
Coordinates
42.516, -110.286 (the zone’s center; the record gives no point)

Heavy snow fell across the Salt River and Wyoming Ranges. Storms totals over a foot were common with the most at the Indian Creek Snotel where 25 inches was recorded. High winds were also common across the higher elevations where gusts to over 80 mph where recorded.

Winter Storm, Jackson Hole

When
December 16, 7:00 AM MST to December 17, 3:00 PM MST
Where
Jackson Hole forecast zone
Reported by
Trained Spotter
Coordinates
43.100, -110.623 (the zone’s center; the record gives no point)

A series of storms brought heavy snow to Jackson Hole. Snowfall amounts generally ranged from 4 to 8 inches.

Winter Storm, Yellowstone National Park

When
December 16, 9:00 AM MST to December 17, 5:00 PM MST
Where
Yellowstone National Park forecast zone
Reported by
SNOTEL
Coordinates
44.228, -110.089 (the zone’s center; the record gives no point)

A series of storms left heavy snow over Yellowstone Park. The Lewis Lake SNOTEL station recorded 20 inches of new snow.

Winter Storm, Teton & Gros Ventre Mountains

When
December 16, 9:00 AM MST to December 17, 4:00 PM MST
Where
Teton & Gros Ventre Mountains forecast zone
Reported by
Trained Spotter
Coordinates
43.002, -109.948 (the zone’s center; the record gives no point)

A series of storms brought heavy snow and high wind to the Teton and Gros Ventre Mountains. As much as 18 inches of snow was recorded at Jackson Hole Ski Resort. In addition, there were high winds across the mountain peaks with gusts as high as 78 mph.

Winter Storm, South Lincoln County

When
December 16, 8:00 PM MST to December 17, 4:00 PM MST
Where
South Lincoln County forecast zone
Reported by
Trained Spotter
Coordinates
42.264, -110.656 (the zone’s center; the record gives no point)

Periods of snow fell across Southern Lincoln County. Amounts ranged from around 3 inches near Kemmerer to around 7 inches in Cokeville.

Winter Storm, Wind River Mountains West

When
December 16, 10:00 PM MST to December 17, 4:00 PM MST
Where
Wind River Mountains West forecast zone
Reported by
SNOTEL
Coordinates
42.904, -109.273 (the zone’s center; the record gives no point)

Heavy snow fell across the Western Wind River Range with snow amounts generally 6 to 12 inches.

Winter Storm, Upper Green River Basin Foothills

When
December 16, 11:00 PM MST to December 17, 4:00 PM MST
Where
Upper Green River Basin Foothills forecast zone
Reported by
Trained Spotter
Coordinates
42.767, -109.915 (the zone’s center; the record gives no point)

Heavy snow fell across the Upper Green Basin Foothills with amounts ranging from 5 inches at Pinedale to 12 inches at Bondurant.

High Wind, Green Mountains & Rattlesnake Range

When
December 17, 3:30 AM MST to 3:30 PM MST
Where
Green Mountains & Rattlesnake Range forecast zone
Measured
63 kt (72 mph) measured gust
Reported by
Mesonet
Coordinates
42.554, -108.102 (the zone’s center; the record gives no point)

A tight pressure gradient and approaching cold front brought high winds. Winds gusted to 72 mph at Fales Rock and 62 mph at Camp Creek.

High Wind, Natrona County Lower Elevations

When
December 17, 12:39 PM MST
Where
Natrona County Lower Elevations forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
42.962, -106.798 (the zone’s center; the record gives no point)

A 59 mph wind gust was reported at the Casper Airport.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2012Every state in 2012This day in weather historyWarnings in Wyoming, December 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 419425, 419426, 419423, 419421, 419422, 419428, 419424, 419427, 419429, 419430.